Alert archive / Tennessee / Tornado Warnings in 2025

Tornado Warning 17, NWS Morristown, TN

April 6, 2025Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 6, 2025, 12:52 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2025, 12:52 AM CDT (05:52 UTC)
Expired
Apr 6, 2025, 1:30 AM CDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 12:36 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2025-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2025-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WFUS54 KMRX 060552
TORMRX
TNC115-153-060630-
/O.NEW.KMRX.TO.W.0017.250406T0552Z-250406T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
1252 AM CDT Sun Apr 6 2025

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Southern Sequatchie County in east Tennessee...
  Marion County in east Tennessee...

* Until 130 AM CDT.

* At 1251 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Sewanee, or 9 miles east of Winchester,
  moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Monteagle around 1255 AM CDT.
  Whitwell around 125 AM CDT.

Other locations impacted by this tornadic thunderstorm include Martin
Springs, Cartwright, Lone Oak, Fiery Gizzard State Park, Sequatchie
Cave, Foster Falls State Park, Griffith Creek, Chimneys State Park,
Powells Crossroads, and North Chickamauga Creek Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3522 8587 3524 8585 3522 8574 3524 8569
      3529 8571 3532 8557 3534 8554 3541 8532
      3526 8529 3515 8539 3511 8539 3510 8538
      3510 8546 3503 8586
TIME...MOT...LOC 0551Z 260DEG 31KT 3516 8594 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JLB
2 follow-up statements
240 
WWUS54 KMRX 060611
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
111 AM CDT Sun Apr 6 2025

TNC115-153-060630-
/O.CON.KMRX.TO.W.0017.000000T0000Z-250406T0630Z/
Sequatchie TN-Marion TN-
111 AM CDT Sun Apr 6 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR CENTRAL
SEQUATCHIE AND NORTHEASTERN MARION COUNTIES...

At 110 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Whitwell, or 13 miles north of Jasper, moving east
at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Dunlap around 120 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Chimneys State Park, Cartwright, Griffith Creek, and North
Chickamauga Creek Gorge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3532 8557 3534 8554 3541 8532 3526 8529
      3523 8532 3519 8564 3530 8565
TIME...MOT...LOC 0610Z 253DEG 37KT 3526 8559 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

JLB
761 
WWUS54 KMRX 060621
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
121 AM CDT Sun Apr 6 2025

TNC115-153-060631-
/O.EXP.KMRX.TO.W.0017.000000T0000Z-250406T0630Z/
Sequatchie TN-Marion TN-
121 AM CDT Sun Apr 6 2025

...THE TORNADO WARNING FOR CENTRAL SEQUATCHIE AND NORTHEASTERN MARION
COUNTIES WILL EXPIRE AT 130 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 600 AM CDT for east
Tennessee.

&&

LAT...LON 3532 8557 3534 8554 3541 8532 3526 8529
      3523 8532 3519 8564 3530 8565
TIME...MOT...LOC 0621Z 260DEG 31KT 3527 8549 

$$

JLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 6, 12:07 AM CDT, 45 minutes earlier.

Area forecast discussion, Apr 6, 12:07 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
107 AM EDT Sun Apr 6 2025

...New AVIATION...

.UPDATE...
Issued at 935 PM EDT Sat Apr 5 2025

Tonight showers are moving into the northern plateau which had
been stronger to the west earlier this evening but weakened from
thunderstorms. Farther to the southwest showers and strong to
severe thunderstorms are moving into southern middle Tennessee
and should be approaching the southern plateau after midnight. As
the upper level forcing increases late tonight there will be
limited CAPE values with highest south and west where highest deep
layer shear is expected. Short term model guidance is now showing
a line of storms developing to the west and moving in around 08
to 09Z and moving through the area by around 12 to 13Z. Damaging
winds still look like the main threat with a line of storms across
the plateau and southern valley. Also a low risk for hail and a
possible tornado over the northern plateau per latest SPC day 1
outlook update this evening. Have updated the forecast to adjust
the timing slightly as the showers and storms move in from the
west later tonight.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 249 PM EDT Sat Apr 5 2025

Key Messages:

1. Showers and thunderstorms can be expected tonight and Sunday,
although timing details are still uncertain.

2. Some storms could be strong to severe with damaging winds as the
main threat. Locally heavy rainfall may bring flooding to a few
locations as well.

Discussion:

We start the period with an upper low over the west Texas and a slow
moving surface front to our northwest and west from the Ohio River
Valley across W TN to E Texas.  The upper low will lift slowly
northeast during the period and the surface front will sag slowly to
the south and east closer to our area.  Meanwhile, upper level
forcing will increase over our area associated with the right
entrance region of the upper jet later tonight into Sunday.  Models
show very limited CAPE, with the HREF generally showing mean MUCAPE
values of 100-250 J/kg later tonight into Sunday, and model
soundings generally showing similar values with the NAM a bit higher
on the order of 500 J/Kg mainly south/west. Deep layer shear of 50
to 60kts is likely later tonight into at least Sunday morning,
although with deep southwesterly flow it is primarily speed shear.

The models, including the hi-res CAMS, are still struggling with how
the convection will evolve and move through. Right now much of the
guidance suggests a weakening line will move in before or around
midnight, and there is a low end threat that this will still pack
enough punch for some damaging winds mainly over and near the
Plateau and the tornado threat along the Plateau is low but non-zero
with this initial convection along the Plateau.  In this scenario,
additional showers and storms would then move through later tonight
into Sunday. Damaging winds will be possible again (still a marginal
risk) and this appears to be the time of highest, albeit still low,
tornado threat primarily across the south. Overall, confidence on
the exact timing and evolution of the convection is low.

With the deep southwesterly flow bringing abundant moisture, and
given the slow moving front, there will be a threat of repeated
heavy rain and/or training convection, with locally heavy rainfall
and the potential for isolated flash flooding.  The ground is
relatively dry especially south/west where the higher precipitation
amounts are expected, so will hold off on any flash flood watch for
now although this will bear close monitoring. Overall QPF amounts
for tonight through Sunday and including Sunday night currently
range from around an inch to around 2.5 inches, with the highest
amounts across the south and west.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 249 PM EDT Sat Apr 5 2025

Key Messages:

1. Rain will exit early in the week with much colder temperatures
expected through early Wednesday. Frost and freeze conditions are
likely Monday night and especially Tuesday night.

2. Slightly warmer temperatures are expected late in the week with
chances for rain returning.

Discussion:

The cold front will finally exit to our east Sunday night, and
lingering showers and thunderstorms will diminish early in the
night. However, the upper trough axis to our west will be
approaching and a few showers may linger even into Monday especially
east.  With colder air moving in behind the front and high pressure
taking control at the surface, Monday through early Wednesday will
be much colder with highs in the 50s common in valley locations
Monday and Tuesday. Frost and freeze conditions are likely Monday
night and especially Tuesday night.

Wednesday should be dry with the afternoon a bit warmer, but models
are struggling with the latter part of the week so the details are
still murky beyond Wednesday. There is general agreement that
another upper trough will move southeast and will bring additional
showers and possibly thunderstorms during the Thursday/Friday time
frame. How much warming/moisture return will occur ahead of this
will help to determine how much convective energy will be available,
but right now the GEFS mean shows very limited CAPE.  How quickly
this system shifts east of our area is one area of significant model
uncertainty, but the ensemble data suggests showers may linger into
Saturday especially northeast. Temperatures for the Thursday through
Saturday period are expected to be not far off of normal for this
time of year.

&&

.AVIATION...
(06Z TAFS)
Issued at 103 AM EDT Sun Apr 6 2025

OVer the next several hours, a line of storms is expected to move
across the region with its highest intensity further south at CHA.
For all of the terminals, reductions to at least MVFR are expected
with IFR conditions likely. This line of storms will produce
erratic winds at each of the terminals with CHA most likely to see
gusts of 35 kts or greater. By later this morning, this line is
expected to be east of the region with lingering showers and
stratiform rain. It is uncertain how much clearing there will be
this afternoon, but MVFR conditions may continue. Additional
showers and storms are likely to develop this afternoon, which
could lead to additional reductions. Winds will then begin to
shift to a more northwesterly direction overnight as the frontal
boundary to our west reaches the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             51  60  39  58 /  60  10   0   0
Knoxville McGhee Tyson Airport, TN  49  58  35  54 /  80  20   0   0
Oak Ridge, TN                       48  57  35  55 /  70  20   0   0
Tri Cities Airport, TN              49  58  32  50 /  90  40   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
AVIATION...BW
Hazardous weather outlook, Apr 5, 1:55 PM CDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
255 PM EDT Sat Apr 5 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
255 PM EDT Sat Apr 5 2025 /155 PM CDT Sat Apr 5 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will move into the area tonight. A few
storms may be strong to severe with damaging winds the main
threat, mainly along and near the Plateau. There is also a very
low, but non zero, risk of a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Strong to Severe Storms Possible Sunday...

Additional showers and thunderstorms will move across the area
Sunday. Some of these storms could be strong to severe with the
main concern being damaging winds and heavy rainfall that may lead
to flooding. There is also a low risk of a tornado, especially
across Southeast Tennessee and Southwest North Carolina. The risk
for localized flooding will continue into Sunday night as
additional showers move through.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of wind damage or flooding are welcomed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:25 AM CDTSpecial Weather StatementMRXBlount, Knox, Loudon, McMinn, Monroe50 min
Apr 6, 2:10 PM CDTRiver Flood WarningMRXHamilton20 hr

Nearby

Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.